Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Reno, NV

July 25, 20175 counties in Nevada; Modoc County, California

NWS Reno, NV issued this flash flood watch at Jul 25, 2017, 3:40 AM PDT for 5 counties in Nevada; Modoc County, California. It took effect at Jul 25, 2017, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 3:40 AM PDT (10:40 UTC)
In effect from
Jul 25, 2017, 11:00 AM PDT
Expired
Jul 25, 2017, 9:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Modoc County, CA, Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 38 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS65 KREV 251040
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
340 AM PDT Tue Jul 25 2017

CAZ070-NVZ001-004-005-260400-
/O.NEW.KREV.FF.A.0001.170725T1800Z-170726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Hawthorne, 
Yerington, Smith Valley, Fernley, Fallon, Lovelock, 
Silver Springs, Empire, and Gerlach
340 AM PDT Tue Jul 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for portions of northeast California and 
  Nevada, including the following areas, in northeast 
  California, Surprise Valley California. In Nevada, Mineral and 
  Southern Lyon Counties, Northern Washoe County, and Western 
  Nevada Basin and Range including Pyramid Lake. 

* From 11 AM PDT through this evening.

* Monsoonal moisture remains over northeast California and western
  and west-central Nevada today. Storms today will be capable of
  producing localized heavy rainfall, with the potential for flash
  flooding and debris flows. 

* Steep terrain and recent burned areas from wildfires will be
  especially susceptible to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$
1 follow-up statement
827 
WGUS65 KREV 260404
FFAREV

Flood Watch
National Weather Service Reno NV
904 PM PDT Tue Jul 25 2017

CAZ070-NVZ001-004-005-260515-
/O.EXP.KREV.FF.A.0001.000000T0000Z-170726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Hawthorne, 
Yerington, Smith Valley, Fernley, Fallon, Lovelock, 
Silver Springs, Empire, and Gerlach
904 PM PDT Tue Jul 25 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of northeast California and 
Nevada has expired. Storms were decreasing in number and 
intensity. Therefore the threat for flash flooding has 
diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:05 PM PDT, 13 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 2:05 PM PDT, 13 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PDT Mon Jul 24 2017

.SYNOPSIS...

Isolated to scattered thunderstorms are expected through Tuesday
for northeast California and western Nevada. Stronger afternoon and
evening storms could bring damaging winds, small hail, heavy rain,
and localized flash flooding. Drier air intrudes Wednesday
resulting in reduced coverage of thunderstorms with dry weather
expected Thursday through Saturday. Near average high temperatures
rise to above seasonal averages late this week.

&&

.DISCUSSION...

The necessary ingredients for significant thunderstorm activity
are in place this afternoon and evening: Low Pressure off the
California Coast, PWats >0.7", a series of impulses, and strong
afternoon heating. Expect coverage of thunderstorms to continue to
expand this afternoon. Some cells will rather strong producing
strong winds, hail, localized flash flooding, and blowing dust.
There have already New fire starts will also be possible,
especially north of Interstate 80 where cell motions are above 20
kts. Thunderstorms will continue into the overnight hours as
elevated instability remains: CAPE will continue to be >250 J/kg.
Expect the potential for a few new fire starts mainly for valley
locations.

Winds aloft slow somewhat Tuesday as moisture continues to
increase. Expect another round of scattered showers and
thunderstorms. However, with motions being lower, the threat of
flash flooding is marginally higher, especially over recent burn
scars. Highest threat burn scars include the Farad and Earthstone
scars.

Conditions begin to dry Wednesday as dry air intrudes the region
while the upper low circulation opens and ejects northeastward.
Coverage of thunderstorms drops significantly with convection
remaining possible for northern Lassen/Washoe counties and areas
east of Highway 95A. Boyd

Dry southwest flow returns to the region for the last half of the
week. Temperatures will be increasing, with highs reaching into the
upper 90s once again with 80s in the Sierra by Thursday. The Four
Corners High remains in place through the weekend, which will bring
southerly flow and spread monsoonal moisture back into our area by
Sunday-Monday. We have a slight chance of thunderstorms in the
forecast for Sunday-Monday, although mainly for Mono-Mineral
Counties as the best chances remain south of highway 50. Hoon

.AVIATION...

Thunderstorm chances will continue into the evening and overnight
hours. The main threats will be lightning, small hail, gusty
outflow winds and localized heavy rainfall. Blowing dust will be
possible for terminals in the Basin and Range. Thunderstorm
chances will continue for Tuesday, but threats will transition to
heavy rain and increased potential for flash flooding. Hoon/Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:25 PM PDTSpecial Weather StatementREVStorey35 min
Jul 24, 5:53 PM PDTFlash Flood WarningREVChurchill, Lyon, Storey, Washoe3 hr
Jul 24, 6:41 PM PDTSpecial Weather StatementREV49 min
Jul 24, 7:57 PM PDTFlash Flood WarningREVLyon60 min
Jul 24, 8:56 PM PDTSpecial Weather StatementREVStorey49 min
Jul 25, 11:46 AM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey59 min
Jul 25, 1:45 PM PDTSevere Thunderstorm WarningREVLyon24 min
Jul 25, 2:06 PM PDTSpecial Weather StatementREVStorey24 min
Jul 25, 2:10 PM PDTSpecial Weather StatementREV50 min

Nearby

Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.